Labetalol infusion for refractory hypertension causing severe hypotension and bradycardia: an issue of patient safety

Patient Saf Surg. 2008 May 27:2:13. doi: 10.1186/1754-9493-2-13.

Abstract

Incremental doses of intravenous labetalol are safe and effective and, at times, such therapy may need to be augmented by a continuous infusion of labetalol to control severe hypertension. Continuous infusions of labetalol may exceed the recommended maximum daily dose of 300 mg on occasion. We report a case in which hypertension occurring after an abdominal aortic aneurysm repair, initially responsive to intermittent intravenous beta-blockade, became resistant to this therapy leading to the choice of an intravenous labetalol infusion as the therapeutic option. The labetalol infusion resulted in a profound cardiovascular compromise in this postoperative critically ill patient. While infusions of labetalol have successfully been used, prolonged administration in the intensive care unit requires vigilance and the establishment of a therapeutic rationale/policy for interventions, such as the ready availability of glucagon, beta-agonists, phosphodiesterase inhibitors, insulin, and vasopressin when severe cardiovascular depression occurs.